Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 3:53 PM CDT for Cerro Gordo County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 3:53 PM CDT (20:53 UTC)
- Expired
- Jul 11, 2020, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:54 PM CDT | TSTM WND GST 62 | 3 Ne Clear Lake, IA | |
| Jul 11, 4:02 PM CDT | HAIL 1 | 1 Nnw Mason City, IA | TRAINED SPOTTER REPORTS 1 INCH HAIL ONE MILE NORTH OF MASON CITY, IA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
622
WUUS53 KDMX 112053
SVRDMX
IAC033-112130-
/O.NEW.KDMX.SV.W.0111.200711T2053Z-200711T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
353 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Cerro Gordo County in north central Iowa...
* Until 430 PM CDT.
* At 353 PM CDT, a severe thunderstorm was located near Mason City,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Rockwell, Mason City Municipal Airport, Dougherty and
Portland.
This includes Interstate 35 between mile markers 195 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9302 4292 9302 4291 9312 4321 9340
4326 9329 4325 9319
TIME...MOT...LOC 2053Z 323DEG 26KT 4316 9326
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg3 follow-up statements
227
WWUS53 KDMX 112107
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
407 PM CDT Sat Jul 11 2020
IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
407 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CERRO GORDO COUNTY...
At 407 PM CDT, a severe thunderstorm was located near Mason City,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mason City, Rockwell, Mason City Municipal Airport, Dougherty and
Portland.
This includes Interstate 35 near mile marker 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9302 4292 9302 4291 9312 4316 9336
4322 9325 4325 9319
TIME...MOT...LOC 2107Z 323DEG 26KT 4308 9317
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg601
WWUS53 KDMX 112112
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
412 PM CDT Sat Jul 11 2020
IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
412 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CERRO GORDO COUNTY...
At 411 PM CDT, a severe thunderstorm was located near Rockwell, or
near Mason City, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mason City, Rockwell, Dougherty, Burchinal and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9302 4292 9302 4291 9312 4310 9331
4317 9324 4322 9314
TIME...MOT...LOC 2111Z 323DEG 26KT 4306 9315
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg196
WWUS53 KDMX 112120
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
420 PM CDT Sat Jul 11 2020
IAC033-112130-
/O.CON.KDMX.SV.W.0111.000000T0000Z-200711T2130Z/
Cerro Gordo IA-
420 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...
At 419 PM CDT, a severe thunderstorm was located near Rockwell, or 10
miles southeast of Mason City, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported quarter sized hail,
and Mason City Airport recorded a 62 mph wind gust.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rockwell and Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9302 4292 9302 4291 9312 4303 9324
4315 9304
TIME...MOT...LOC 2119Z 323DEG 26KT 4301 9310
HAIL...1.00IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 228 PM CDT Sat Jul 11 2020 .SHORT TERM.../Tonight through Tonight/ Issued at 227 PM CDT Sat Jul 11 2020 A potent shortwave trough located in the SD/ND/MN tri-state area has already initiated strong and severe storms early this afternoon, including ping pong ball hail and 70 mph winds. That activity will continue to slide SE through the afternoon and evening hours, likely affecting large portions of Iowa north and east of a roughly Spencer- Fort Dodge-Ames-Ottumwa line. The environment ahead of current activity in MN will continue to destabilize and yield additional support for organization and the potential for large hail and damaging winds, including a corridor of MLCAPE values around 2500-3000 J/kg and effective bulk shear around 40 kts. Additionally, lingering outflow boundaries from morning may provide opportunity for at least some isolated convection ahead of the parent activity in MN as well as a non-zero tornado threat. The primary outflow boundary from this morning can still be picked out on visible imagery, especially if looped, across Tama County and towards the northwest and southeast respectively. Given what has transpired already today, existing environment, and persistent CAM depictions, anticipate ongoing convection in MN to grow upscale to some degree, yielding a growing wind threat with the potential for 70+ mph winds, along with continued severe hail. Combined, wind driven hail will be of concern, yielding concern for anyone outside as well as structures. Isolated storms ahead of the main complex are likely to have the greatest potential for the largest hail, ping pong balls or larger. The isolated tornado threat will also be greatest ahead of the primary complex and in the vicinity of the lingering outflow from this morning. Activity will ramp up through the mid and late afternoon, before exiting the CWA around/shortly after 00z. .LONG TERM.../Sunday night through Saturday/ Issued at 227 PM CDT Sat Jul 11 2020 Key Points: 1.) Temperatures... Near to above normal temperatures generally continue, with a signal for increased heat towards the end of next week. 2.) Precipitation... A few chances for storms this week, especially Tuesday. ------------------------------------------------------------------- 1.) Temperatures: General persistent pattern continues... with Iowa's weather impacts generally driven by position of huge 500mb anticyclonic high. This high has slowly drifted SW nearer to the Guadalupe Mountains of Mexico, which has helped to bring a northwesterly component to Iowa and migrate the associated thermal ridge westward towards the South Dakota and Nebraska. Subsequently, temperatures have cooled a few degrees over the past few days. Throughout this week, the high may gradually drift east/northeastward towards the OK panhandle. By the end of next week, it should be near Tulsa... which is a location that generally hints at hot temperatures in Iowa via the placement of the thermal ridge. By the end of the week, 850mb temperatures may be near the +22C to +25C range, which would suggest highs well into the 90s. There is obviously a fair amount of time between now and the end of next week, so will not lock into the forecast too much at this point. During the beginning to middle of the week 850mb temps look to fluctuate around the +16C to +21C range... initially suggesting temperatures in the 80s to low 90s without cloud cover... with the clouds, especially on Tuesday, highs should be tempered to the 80s. 2.) Precipitation: The best chance for precipitation this week should be on Tuesday. A boundary oriented NE-SW tied into an upper low in Canada will serve as a focusing mechanism for precipitation during the day Tuesday. 950mb frontogenetical forcing looks very impressive as this boundary should be draped across Iowa during peak heating. A decent enough moisture surge is expected with this system to help juice the atmosphere. At this time, severe weather cannot be ruled out... but heavy rainfall producers over a fairly short period of time certainly seems plausible. Another shot for precip may be in the Thursday/Friday timeframe as a somewhat similar, almost "copycat" system looks to propagate across Iowa. At this time, dynamical support seems to not be as strong with this event, as the Tuesday event. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1232 PM CDT Sat Jul 11 2020 Thunderstorm activity later this afternoon and evening most likely to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM. As such, have entered periods of prevailing TSRA at KMCW/KALO with MVFR reductions this evening, and limited to VCTS or no mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise, prevailing WNW/NW winds potentially gusting to around 25kts as deep mixing is achieved. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Curtis LONG TERM...Kotenberg AVIATION...Curtis
Hazardous weather outlook, Jul 11, 2:41 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 241 PM CDT Sat Jul 11 2020 IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-121945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Severe Thunderstorm Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. IAZ033-034-044>046-057>060-070>074-081>086-092>097-121945- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 241 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and again Thursday and Friday over most of the area. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
In the hours before
Local storm report, Jul 11, 2:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD 3 NNE PALMER 42.68N 94.58W
07/11/2020 POCAHONTAS IA TRAINED SPOTTER
MULTIPLE REPORTS VIA SOCIAL MEDIA OF A
FUNNEL CLOUD SOUTHEAST OF POCAHONTAS AND
SOUTHWEST OF GILMORE CITY.
&&
KLPLocal storm report, Jul 11, 2:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL CLARE 42.59N 94.34W
07/11/2020 E1.00 INCH WEBSTER IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KLPLocal storm report, Jul 11, 3:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL RUTHVEN 43.13N 94.90W
07/11/2020 M1.00 INCH PALO ALTO IA BROADCAST MEDIA
REPORT VIA KICD.
0254 PM HAIL 3 N RUTHVEN 43.17N 94.89W
07/11/2020 M1.75 INCH PALO ALTO IA BROADCAST MEDIA
REPORT VIA KICD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 11, 3:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL SHEFFIELD 42.89N 93.21W
07/11/2020 E1.50 INCH FRANKLIN IA PUBLIC
SOCIAL MEDIA REPORT OF PING PONG BALL SIZED
HAIL IN SHEFFIELD, IA.
&&
KCMLocal storm report, Jul 11, 3:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 4 SSW CLARKSVILLE 42.73N 92.70W
07/11/2020 E1.00 INCH BUTLER IA NWS EMPLOYEE
NWS EMPLOYEE REPORTS QUARTER SIZED HAIL SW
OF CLARKSVILLE, IA.
&&
KCMLocal storm report, Jul 11, 3:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 SSW WESLEY 43.05N 94.01W
07/11/2020 E2.00 INCH KOSSUTH IA PUBLIC
&&
HAHNThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 21 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 43 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 27 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.